Azithromycin and Stevens-Johnson Syndrome (SJS) How to Recognize SymptomsOct 5, 2016
Azithromycin, sold under the brand name Zithromax, is a widely used antibiotic used to treat mild to moderate bacterial infections. It was approved by the U.S. Food and Drug Administration (FDA) in the early 1990s and quickly became popular because it often requires a shorter treatment time compared to other antibiotics. Given that Zithromax is prescribed so frequently, it is useful for patients to be aware of any potential serious side effects.
A rare but serious side effect that can occur with Zithromax is Stevens - Johnson syndrome (SJS), a life-threatening hypersensitivity reaction that affects the skin and mucous membranes. When SJS affects more than 30 percent of the body, it is known as toxic epidermal necrolysis (TEN). Early intervention is crucial in patients with SJS/TEN, so it is helpful for adult patients and parents of pediatric patients to be aware of the symptoms. This is especially important because early symptoms can often go unnoticed.
Early symptoms of SJS can resemble the flu; patients may experience a fever, for instance. Several days later, more definitive symptoms appear, including a painful red or purple rash, blisters and red, painful, watery eyes. Then, the skin blisters and peels off. SJS is considered a medical emergency that requires immediate medical attention.
SJS/TEN most often arises from a reaction to a drug. This skin reaction appears to occur more frequently with certain classes of medications, including antibiotics and anti-seizure drugs.
According to WebMD, the first thing physicians do for SJS patients is stop the medication causing the reaction. Patients are sometimes treated in the burn unit of a hospital when they experience SJS. Treatment also involves preventing infection, replenishing fluids and nutrients, and wound care. Medical professionals will also clean the eyes and use special drugs to stop them from drying out. In some cases, SJS can lead to blindness because scar tissue can build up behind the eyelids.